Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS La Crosse, WI

May 27, 2002Dodge County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2002, 5:18 PM CDT for Dodge County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 5:18 PM CDT (22:18 UTC)
Expired
May 27, 2002, 6:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Dodge County, MN

What was reported inside it

TimeReportWhereRemark
May 27, 5:25 PM CDTHail 0.75Hayfield, MN
May 27, 5:26 PM CDTHail 1Blooming Prairie, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 272218
SVRLSE
MNC039-272300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 600 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF HAYFIELD...OR ABOUT 15 MILES
  NORTH OF AUSTIN...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BLOOMING PRAIRIE AT 520 PM CDT...
  NEAR HAYFIELD AT 555 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 4399 9311 4385 9311 4385 9279 4398 9283

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 27, 3:12 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT MON MAY 27 2002

MAIN FORECAST PROBLEM IS WITH THE RAIN CHANCES THROUGH THURSDAY.

SUBJECTIVE DATA ANALYSIS SHOWING A STALLED BOUNDARY EXTENDING ACROSS
SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN.  CONVECTION HAS CONTINUED
TO FIRE ALONG THIS BOUNDARY DURING THE DAY AS THE REMAINDER OF THE
FORECAST AREA HAS CLEARED OUT.  THIS HAS ALLOWED INSTABILITY TO
BECOME MODERATE ACROSS THE FORECAST AREA THIS AFTERNOON.  OVER THE
PAST FEW HOURS...CONVERGENCE HAS INCREASED ALONG THE BOUNDARY.  AS
A RESULT...ADDITIONAL THUNDERSTORMS HAVE DEVELOPED.

UPPER AIR SHOWING WEAK DISTURBANCES UPSTREAM...AS FORECAST AREA
REMAINS SOUTH OF THE NORTHWEST FLOW REGIME.  THIS WILL CONTINUE TO
RESULT IN NUMEROUS WEAK DISTURBANCES MOVING THROUGH THE REGION
DURING THE NEXT FEW DAYS.

FORECAST CONTINUES TO BE DIFFICULT WITH LACK OF STRONG SIGNAL FOR
ANY GIVEN FEATURE.  THE BEST THUS FAR IS THE SURFACE BOUNDARY
STALLED ACROSS THE FORECAST AREA.  MODELS NOT PERFORMING WELL...
CONFIDENCE IS LOW.

FOR TONIGHT...EXPECT SOME EVENING DEVELOPMENT ALONG THE FRONT
ACROSS THE FORECAST AREA.  ETA PRODUCES INTENSE AREA OF
PRECIPITATION ACROSS IOWA.  THIS IS THE RESULT OF A MODELED
CONVECTIVELY INDUCED VORT.  AVN HAS IT AS WELL...AND THIS FEATURE IS
VERIFIED VIA SATELLITE IMAGERY.  LATEST REGIONAL RADAR SHOWING
CONVECTION DEVELOPING OVER ILLINOIS.  THUNDERSTORM CHANCES WILL BE
CARRIED HIGHEST NORTH AND SOUTH. WITH THE ADDED SURFACE AND SOIL
MOISTURE...PATCHY FOG ALSO POSSIBLE AND WILL BE INTRODUCED.

ANOTHER WEAK DISTURBANCE MOVES THROUGH THE FORECAST AREA TUESDAY AND
TUESDAY NIGHT.  THIS SHOULD INTERACT WITH THE STALLED BOUNDARY OVER
THE FORECAST AREA...FOCUSING CONVERGENCE AND FORCING ALONG IT.  THIS
IN CONJUNCTION WITH MODERATE SURFACE BASED INSTABILITY...EXPECT A
BETTER CHANCE OF ORGANIZED CONVECTION DURING THE LATE AFTERNOON AND
INTO THE NIGHT AS THE DISTURBANCE PASSES.  TEMPERATURES SHOULD BE
WARMER WITH INCREASING BOUNDARY LAYER TEMPERATURES.

DURING THE DAY WEDNESDAY...NEXT SYSTEM MOVES THROUGH THE PLAINS.  BY
AFTERNOON...A WARM FRONT FORGES ITS WAY INTO THE SOUTHWESTERN
PORTION OF THE FORECAST AREA.  THIS FRONT EXTENDS SOUTHEAST FROM LOW
PRESSURE OVER THE DAKOTAS...WITH A COLD FRONT EXTENDING NORTHEAST-
SOUTHWEST THROUGH THE PLAINS.  AHEAD OF THE FRONT...ADDITIONAL
MOISTURE WILL BE TRANSPORTED INTO THE FORECAST AREA...AND OVERALL
TEMPERATURES WILL INCREASE...ESPECIALLY BEHIND THE WARM FRONT.
SHOULD THE TIMING OF THE INCREASED SHEAR FROM THE APPROACHING
DISTURBANCE BE APPROPRIATE...COULD BE LOOKING AT ANOTHER SEVERE
WEATHER OUTBREAK WEDNESDAY EVENING/NIGHT.

YET ANOTHER DISTURBANCE MOVES THROUGH THURSDAY/THURSDAY NIGHT.
TEMPERATURES AND MOISTURE SHOULD EASILY RECOVER BEFORE THIS
SYSTEM.  AS A RESULT...EXPECT MORE THUNDERSTORMS AND WARM
TEMPERATURES THURSDAY AND THURSDAY NIGHT.  THIS DISTURBANCE WILL
BRING WITH IT THE NEXT COLD FRONTAL PASSAGE OF SIGNIFICANCE TO THE
FORECAST AREA.  THIS WILL COOL TEMPERATURES DOWN A BIT FOR NEXT
WEEKEND...AS UPPER LEVEL NORTHWEST FLOW DROPS SOUTH TO INFLUENCE
THE REGION.

THE NEXT SYSTEM...MOVES ACROSS THE PLAINS NEXT WEEKEND...CAUSING
A FRONT TO EXTEND EAST WEST ACROSS THE CENTRAL PLAINS.  THIS FAR
OUT...HAVE LITTLE CONFIDENCE IN THE LOCATION OF THIS BOUNDARY AS
FAR AS ITS LIKELIHOOD AFFECTING THE FORECAST.  THE SYSTEM WILL
EVENTUALLY BE PUSHED ACROSS THE REGION NEXT WEEK...WITH NOCTURNAL
MCS ACTIVITY DEVELOPING ALONG THE STALLED BOUNDARY FOR A FEW
NIGHTS BEFORE IT IS FORCED OUT OF THE REGION.  HOWEVER...UNTIL THAT
TIME OR UNTIL CONFIDENCE RISES IN IT AFFECTING THE FORECAST AREA...
WILL KEEP THE FORECAST AS IS...WITH SMALL CHANCE ALONG THE SOUTHERN
ZONES.

.LSE...NONE.

KRC

In the hours before

Special weather statement, May 27, 1:00 PM CDT, 4 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT MON MAY 27 2002

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - FOR THIS AFTERNOON INTO THIS EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO
CENTRAL WISCONSIN.

DISCUSSION - A WEAK FRONTAL BOUNDARY WILL EXTEND FROM CENTRAL
WISCONSIN...TO THE SOUTHWEST INTO NORTH CENTRAL IOWA FOR THIS
AFTERNOON AND EVENING. MOISTURE WILL CONTINUE TO POOL NEAR THIS
BOUNDARY. AS INSTABILITY INCREASES WITH DAYTIME HEATING...SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM NEAR AND ALONG THE FRONT FOR
LATER THIS AFTERNOON AND THIS EVENING...MAINLY ALONG AND NORTH OF
A ROCHESTER TO BLACK RIVER FALLS LINE. GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE WITH A FEW OF THE STORMS...BUT NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT EXPECTED.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:31 PM CDTSevere Thunderstorm WarningARXMower59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.